Nausea and Vomiting (PDQ®): Supportive care - Health Professional Information [NCI] - Acute / Delayed Nausea and Vomiting (Emesis) Etiology
Delayed (or late) N&V occurs more than 24 hours after chemotherapy administration. Delayed N&V is associated with cisplatin, cyclophosphamide, and other drugs (e.g., doxorubicin and ifosfamide) given at high doses or given on 2 or more consecutive days.
- Patients who experience acute emesis with chemotherapy are significantly more likely to have delayed emesis.
- Risk factors:
- All predicative characteristics for acute emesis should be considered risk factors for delayed emesis.
- Emetic classifications:
- Refer to the Acute Nausea and Vomiting (Emesis) (N&V) section of this summary for more information.
- Grunberg SM, Deuson RR, Mavros P, et al.: Incidence of chemotherapy-induced nausea and emesis after modern antiemetics. Cancer 100 (10): 2261-8, 2004.
- Cohen L, de Moor CA, Eisenberg P, et al.: Chemotherapy-induced nausea and vomiting: incidence and impact on patient quality of life at community oncology settings. Support Care Cancer 15 (5): 497-503, 2007.
- Kris MG, Hesketh PJ, Somerfield MR, et al.: American Society of Clinical Oncology guideline for antiemetics in oncology: update 2006. J Clin Oncol 24 (18): 2932-47, 2006.